I'm going off losartan for a while to see if it is causing fatigue and maybe some muscle spasm. I'm just wondering if there is anything else I can take to help prevent kidney damage? Not valsartan because that it non generic and very expensive and may have the same effects.
Thanks for any ideas!
I was taking Benazepril with no problems at all. But I have a new doctor now who I trust more than the last one, and he feels there is no proven advantage to taking meds to prevent kidney damage so I've stopped taking it. I take enough meds.
Thanks Zoe. I will look that one up. I'm not sure what to do really, if I can prevent possible kidney damage before it happens I would like to obviously and I tend to fluctuate a lot. But I don't like to take yet another med either.
Losartan is an Angiotensin Receptor Blocker (ARB). Maybe try an ACE inhibitor like Lisinopril?
Thanks FSH, I will look that one up also.. I think some people said it made them cough and tired though too? Do you take lisinopril?
I know there are some drugs that the medical profession claims will help prevent kidney damage. For years I was on such a drug and although it didn't prevent I think it has slowed it down. For about 30 years or more I had been taking such a drug, can't remember it's name but although I do have some damage it's not bad considering I've had D for 54 years. I too take Losartan and a few others which has kept my kidney damage in check for many years. Has your doc suggested any other drug in place of that one?
No, my cardiologist was the one who wanted me to take it, my endo never mentioned taking anything. I guess he was going to wait until there was sign of protein in urine but by that time you already have damage right? He agrees with taking it though. I was going to ask the cardiologist what else I can take. If you can remember which one you took please let me know. Today alone I went to 40's twice with crazy fluctuations, so I guess these drugs may help stop damage, but I feel so tired on them. Actually I feel tired on insulin period. I hate being on insulin.
I think fatigue is a normal symptom of Type 1....remember you have a chronic disorder...I'm not saying you cannot do some particular task, only that you will need to push a little harder during some activity's, our motors are not always running 100%.
Diabetes = fatigue
This is what Joslin says about Kidney Disease.
Prescription for Kidney Health
Five principles should be followed by everyone with diabetes to help prevent and treat kidney problems:
Tight control of blood glucose levels (A1C less than 7 percent)
Tight control of blood pressure: aim for lower than 130/80
Control of lipids: LDL (“bad”) cholesterol should be less than 100 mg/dl, HDL (“good”) cholesterol should be above 50 mg/dl and triglycerides should be less than 150 mg/dl
No cigarette smoking
Blood pressure-lowering drugs, such as ACE inhibitors or angiotensin receptor blockers (ARBs), are effective in protecting the kidney from damage if you have signs of diabetic kidney disease.
I have Kidney damage, my GFR fluctuates in a range between ,55 and .28, and my creatinine runs in the 1.30 range. My doctors have never really said much about my BP meds but I was using them long before my kidney function dropped below normal, as a prophylactic they did not stop me from having kidney damage, but who knows how bad it could be if I had not been taking BP meds for the last 20 years. I have never had high BP, but two things they say will help preserve my function now is, Low, low, BP which causes fatigue ( the BP meds block the normal increase in heart beets during activity), and keeping my BG as low as possible and this also causes me to run out of energy fast. I have not had more than a hand full of A1c tests over >7.0, I think low energy is something we learn how to live with.
I'm not sure if the BP meds help, but if I had a do over I would not change anything, I would take the BP meds....JMHO
I have been on lisinopril/hctz for about 15 years. This is a combination ACE inhibitor/thiazide which is a diuretic. My endo put me on this for hypertension which is a family thing, my parents and all my siblings have hypertension. I just happen to have D as well so if it helps my kidneys then great. I have not noticed any particular side effect from this drug. I just recently started corgard (nadolol) which is a beta blocker. Originally the PCP put me on atenolol but that made me way too fatigued corgard seems to be more specific and has finally gotten my blood pressure in a normal range without the extreme fatigue. Mind you I see a white coat and immediately my blood pressure starts to rise. I was on a statin as well until I stopped it in February because it gave me muscle cramps and symptoms of fibromyalgia including almost constant exhaustion. I will never go back on statins for sure.
I took corgard for 20 years, portal hypertension caused by liver failure. The only side effect was Hypo-unawareness. After my transplant they took me off corgard. My transplant team thought it was too big a risk to keep a T1 on it. There are many other drugs that do the same job without the risk of masking Hypoglycemia. The last 6 years I took nadolol was wearing a CGM so my Endo thought it was worth the risk considering my varices was a big problem and I had good control (most of the time)....be careful I had many BG readings in the 30's and was clueless until I did a finger stick. I don't think they where life threatening, but I did find times when I was driving unaware that my BG had dropped under my comfort zone.
I liked nadolol, when I took it my BP was never better and it cost almost zero $.
I was hesitant to start a beta blocker mostly because of the blunting of hypo symptoms - rapid heart rate etc. But since getting the Dexcom I have become far more hypo aware and I have a congenitally fast heart rate so my PCP felt the benefits outweighed the risks. So far so good.
I will probably go back on something at some point. I wonder why my docs never mentioned that it may be the diabetes causing all this fatigue? I keep asking them over again, why am I so tired all the time. I have had low wbc on and off, not really low, some other numbers off and it seems I had a reactivation of ebv virus too. I will be going to a hematologist. The time I feel the best is when I have been really low and take a lot of sugar to come back up… I feel like myself again then when I come up, otherwise I feel tired a lot of the time. I am ok with all those things you mentioned above too, so hopefully that will help me. last night and today I ran high all day, and it was just too cold to do my walk. I go low a lot from activity, went low from housework etc. the day before yesterday. I just want to feel like myself again.
I have always had low bp, but the lostartan seems to have zero effect on my bp.
I doubt I will ever take a statin due to the terrible bad effects etc. I have mild fybro. I will look those up. I have low bp, have only had high bp when I was in dka and sometimes it goes up at the doctor- hate going there usually and sometimes if I'm sick or stressed there it goes up.
I will read about Ramipril and ask my docs about it. Losartan is only a $5 copay for 90 days. I have insurance, but what the insurance is charged for valsartan without hctz is crazy. I have not been on that, my father is on it because the hctz caused low sodium and other problems like leg swelling.
I had a long time employee that took Altace for many years, every morning about 9:00am he would have a coughing spell, some of the other office employees would actually place bets on when he would start the coughing and how long it would last. It was a very annoying little cough, and he seemed to be less bothered by the little hack than we where, he finally changed meds and all was quiet.....;-)
Meee, I can't remember the name as I said that was many years ago, I only remember that it started with a Z. They probably have others drugs in it's place. I have been going to a Nephrologist for years now and my Creatnine has been stable at 1.5 for quite a while. As I said it didn't prevent but the use of other drugs has kept me stable for many years.
It was probably Zestril or Zestoretic which is Lisinopril with hydrochlorothiazide which is a diuretic.
I started with Lisinopril but developed the cough. I actually switched to Losartan, but thats why we have options.
My mom got a cough from Zestril and stopped taking it I haven't developed the same cough so I'm still on it.